Alert archive / California / Frost Advisories in 2024

Frost Advisory 18, NWS Eureka, CA

May 23, 2024Trinity County, California

NWS Eureka, CA issued this frost advisory at May 23, 2024, 12:01 PM PDT for Trinity County, California. It took effect at May 24, 2024, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 23, 2024, 12:01 PM PDT (19:01 UTC)
In effect from
May 24, 2024, 2:00 AM PDT
Expired
May 24, 2024, 8:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WWUS76 KEKA 231901
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1201 PM PDT Thu May 23 2024

CAZ108-240900-
/O.NEW.KEKA.FR.Y.0018.240524T0900Z-240524T1500Z/
Southern Trinity-
Including Hayfork
1201 PM PDT Thu May 23 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY...

* WHAT...Temperatures as low as 35 will result in frost formation.

* WHERE...Southern Trinity.

* WHEN...From 2 AM to 8 AM PDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JB
4 follow-up statements
471 
WWUS76 KEKA 232011
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
Issued by National Weather Service San Francisco CA
111 PM PDT Thu May 23 2024

CAZ108-240415-
/O.CON.KEKA.FR.Y.0018.240524T0900Z-240524T1500Z/
Southern Trinity-
Including Hayfork
111 PM PDT Thu May 23 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY...

* WHAT...Temperatures as low as 35 will result in frost formation.

* WHERE...Southern Trinity.

* WHEN...From 2 AM to 8 AM PDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

99-Bain/MTR
227 
WWUS76 KEKA 240347
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
847 PM PDT Thu May 23 2024

CAZ108-241200-
/O.CON.KEKA.FR.Y.0018.240524T0900Z-240524T1500Z/
Southern Trinity-
Including Hayfork
847 PM PDT Thu May 23 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY...

* WHAT...Temperatures as low as 35 will result in frost formation.

* WHERE...Southern Trinity.

* WHEN...From 2 AM to 8 AM PDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JLW
704 
WWUS76 KEKA 241015
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
315 AM PDT Fri May 24 2024

CAZ108-241500-
/O.CON.KEKA.FR.Y.0018.000000T0000Z-240524T1500Z/
Southern Trinity-
Including Hayfork
315 AM PDT Fri May 24 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost formation.

* WHERE...Southern Trinity.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JLW
039 
WWUS76 KEKA 241446
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
746 AM PDT Fri May 24 2024

CAZ108-241600-
/O.EXP.KEKA.FR.Y.0018.000000T0000Z-240524T1500Z/
Southern Trinity-
Including Hayfork
746 AM PDT Fri May 24 2024

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 23, 4:51 AM PDT, 7 hours 10 minutes earlier.

Area forecast discussion, May 23, 4:51 AM PDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
451 AM PDT Thu May 23 2024

.SYNOPSIS...Cooler than normal temperatures are forecast for the
interior through Saturday. Dry weather with locally gusty winds
are expected to continue today before a trough aloft moves over
on Friday bringing a low possibility for light rain.

&&

.DISCUSSION...Low clouds over Humboldt Bay/Eel delta and adjacent
river valleys will most likely clear out by late morning.
Otherwise, just transparent high clouds today. Early morning
temperatures were running much cooler compared to last night with
the usual cold spots like Larabee valley and Hayfork in the lower
to mid 30's. Meanwhile, in Lake County early morning temperatures
were much warmer, 50-60F. A few wind-prone ridges remained quite
gusty overnight (35-50 mph) while valleys sites and coastal areas
decoupled and winds were nearly calm (<3 mph). A frost advisory
remains in effect til 8 AM for valley locations below 3000 feet
MSL with early morning minimums around 36F or less.

Temperatures will remain below normal on Friday and Saturday
as a weak upper trough remains over the area. Normal high temps
are about 80F for Willow Creek, Weaverville and Ukiah. A shortwave
trough in NW flow aloft will probably bring a push of shallow moist
air to the North Coast as early as Friday evening and as late as
early Saturday. Coastal fog and drizzle are highly probable. Also,
HREF indicates some light rain possible (10-20% chance) for the
interior mountains (mainly Trinity) on Friday. Deeper moist layer
will result in thicker cloud cover for the interior by early Sat.
Cloud cover and cool-damp marine air will aid with the cool down
of daytime temperatures on Saturday.

Broad and flat ridging aloft will build back on Sunday and hold
into early next week. Above normal 500mb heights and warmer 850mb
temperatures will likely result in above normal interior temperatures
through the end of next week. How warm and the rate/progression
of the warming are not certain. A weak trough may temporarily
disrupt the warm up around mid week, but NBM GUIDANCE remains firm
and continues to support the idea of above normal max temps (>80F).
High temps may even reach or exceed 90F for the warmest inland
valleys by the end of next week. Coastal areas will not warm up
with cool-damp marine air severely moderating high and low
temperatures. DB

&&

.AVIATION...ACV/CEC...Weakness in the northerly winds around
Humboldt Bay allowed for a brief band of MVFR level stratus to
make in into ACV before scattering out early Thursday morning.
Shortwave troughing will move in tonight, and the chances for
stratus formation along the coast will begin to increase ahead of
it in a coastal eddy. Probability of ceilings below 1000 ft AGL
will quickly increase after 5Z Friday (50 to 70% over the coastal
terminals), with LIFR CIGS and patchy fog probable along the coast
and coastal terminals through the end of this 12Z TAF period
Friday morning. Closer to the coast, lingering 25kt northerly
winds aloft will create minor low level wind shear through 15Z
this morning.

UKI...VFR conditions will prevail through this period as mid to
upper cloud cover increase ahead of a shortwave trough. WNW to NW
winds will generate some gusts this afternoon in the 20 kt area.

&&

.MARINE...Northerly winds continue today, strongest in the southern
waters, while the northern zones begin trending down. Winds
accelerated in the expansion fan south of the cape will increase to
Gale strength gusts this afternoon. These winds will move into the
inner southern waters through the afternoon as well, but coverage is
more limited. A passing shortwave trough will briefly ease the
northerlies on Friday before they increase again Friday night. The
northerlies will then become more focused in the southern zones
south of Cape Mendocino through the weekend. Seas will be 6 to 9
feet through tonight, dominated by short period NW seas.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 8 AM PDT this morning for CAZ106>108.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 11 AM PDT this morning for
     PZZ450-470.

     Small Craft Advisory until 9 PM PDT this evening for PZZ455-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

Nearby

Frost Advisories in California, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.